New Mexico, 2025

Flash Flood and Dust Storm in New Mexico, August 31, 2025

August 31, 2025 · NWS EPZ · 2 events in 2 counties and zones

Monsoonal moisture remained over the region with a low level convergent area setting up near the New Mexico/Arizona border region. A strong thunderstorm developed over the Lordsburg Playa and produced heavy rain and areas of blowing dust reducing visibilities to under a quarter mile.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Monsoonal moisture remained over the region with a low level convergent area setting up near the New Mexico/Arizona border region. A strong thunderstorm developed over the Lordsburg Playa and produced heavy rain and areas of blowing dust reducing visibilities to under a quarter mile.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 31, 10:21 AM MST, 4 hours 24 minutes earlier. Its key messages:

  • Updated at 1056 AM MDT Sun Aug 31 2025
  • Scattered to numerous thunderstorms continue into tonight with potential for heavy rainfall and flash flooding.
  • A Flood Watch is in effect for the Sacramento Mountains and Gila Region through this evening.
  • Rain chances and moisture levels will diminish Monday through midweek with storms favoring area mountains.
  • Temperatures will be near or slightly below normal.
Area forecast discussion, Aug 31, 10:21 AM MST, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1121 AM MDT Sun Aug 31 2025

...New DISCUSSION, AVIATION, FIRE WEATHER...

.KEY MESSAGES...
Updated at 1056 AM MDT Sun Aug 31 2025

- Scattered to numerous thunderstorms continue into tonight with
  potential for heavy rainfall and flash flooding.

- A Flood Watch is in effect for the Sacramento Mountains and
  Gila Region through this evening.

- Rain chances and moisture levels will diminish Monday through
  midweek with storms favoring area mountains.

- Temperatures will be near or slightly below normal.

&&

.DISCUSSION...
Issued at 1056 AM MDT Sun Aug 31 2025

With well above normal moisture and some lift, today is expected to
be rather active in terms of storm coverage. We've already seen
localized heavy rainfall this AM over NE Dona Ana County, which is
unusual that early in the day, due to weak surface convergence. PWs
are over 1" for most of the area according to the latest SPC
Mesoanalysis, excluding the Gila Region, and the 12z EPZ sounding
observed 1.31" (about 30% above average). Additionally, the outflow-
enhanced backdoor front has moved in from the northeast this
morning, sparking a few showers and storms east of the US-54
corridor. We also have some deformation aloft within a weakness in
the upper high, allowing for more lift over the region.

Daytime heating will only increase the storm threat and risk of
heavy rainfall this afternoon as our convective temp is only 84F.
The mtns will have the highest chance of storms as the Flood Watch
remains in effect for the Sacs through the evening. The Gila
highlands/Black Range have been added to the watch as high-res
guidance indicates better coverage of heavy rainfall.

The lowlands can also see high rain rates and slow-moving storms
into the overnight hours as PWs increase slightly during the
afternoon to about 1.4" at EPZ. The frontal boundary, outflows, and
other areas of convergence will be key in determining exactly where
storms develop and train, resulting in isolated to scattered
instances of flash flooding. The entire area remains under a Slight
Risk ERO through tonight from the WPC. Other than the higher
terrain, locations along the Int'l border are most favored to see
heavy rainfall (HREF and REFS guidance suggest this) as the front
takes longer to come through and moisture levels stay high.

The slow-moving front and its moisture hang around the Int'l border
for Monday, pushing into Mexico by the afternoon. Moisture levels
fall to near normal tomorrow behind the front with isolated to
scattered storms, favoring the mountains and southern Hudspeth. Some
storms may produce strong winds today (especially from Deming west,
where the HRRR has consistently shown gusts to 50 mph - haboobs
possible) and tomorrow as we have northerly flow aloft.

High pressure aloft sets up over the Great Basin region on Monday,
allowing drier air to filter in from the north through midweek. From
Tue-Thu, low storm chances will focus over area mountains with
mainly dry conditions for the lowlands.

Ensemble models are suggesting an uptick in moisture and storm
chances late in the week, but confidence is low in the synoptic
pattern and how anomalous the moisture will be. The Euro AI ensemble
is most bullish on PWs, peaking around 1.3" for the mean on Friday.
The GEFS shows a subtle moisture increase with PWs near 1" (around
normal) for the mean next weekend. This is associated with a
tropical system (NHC's red X off the SW Mexican coast) coming across
Baja and into AZ. The passage of this disturbance should increase
rain chances into next weekend, but we'll see by how much.
Temperatures will be near or slightly below normal through the
week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1056 AM MDT Sun Aug 31 2025

A few TS are lingering near KLRU to start the period with
uncertainty on how long they'll last and how they'll propagate.
Scattered TS should develop during the afternoon and impact all
terminals in some capacity, whether it's heavy rain and lightning
or outflow winds. Confidence is high enough to include TS mention
for all TAF sites in the evening, most likely around 0z. Radar
trends will be monitored for any amendments later today. Strong
outflow from storms coming out of the Gila Region could impact
KDMN with BLDU around 0z and gusts up to 40kts. Storms shift to
the south tonight with OVC080 lingering into the AM. Winds will be
modestly breezy from E-SE during the afternoon with gusts into
upper teens outside of outflows. Winds relax overnight.

&&

.FIRE WEATHER...
Issued at 1056 AM MDT Sun Aug 31 2025

There will be no fire weather concerns through the forecast
period. Moisture levels remain well above normal today as a
frontal boundary has moved in from the east. Storm chances will
be medium-high for much of the area, progressing north to south.
There is potential for heavy rainfall and flash flooding as a
Flood Watch is in effect through the evening for area mountains.
The front moves into Mexico from the north by Monday afternoon,
lowering moisture levels and storm chances through Thu, favoring
the higher terrain. Prevailing winds outside of outflows will be
light from the E-SE. Overnight recoveries will be very good to
excellent through Mon night, then good. Temperatures will be near
or a bit below normal.

Min RHs will be 30-45% through Mon, then 20-35%; 40-70% in the
Sacs through Monday, then 30-50%. Vent rates range from poor to
good today, then fair to very good through Tue.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  71  89  70  91 /  40  30  10  10
Sierra Blanca            62  81  59  85 /  50  60  10  10
Las Cruces               65  86  64  88 /  50  30  20  10
Alamogordo               63  86  63  88 /  40  30  10  10
Cloudcroft               46  65  45  66 /  40  50  10  20
Truth or Consequences    65  86  65  87 /  50  30  20  10
Silver City              60  82  59  82 /  60  40  30  30
Deming                   67  89  66  90 /  60  30  20  10
Lordsburg                68  88  67  88 /  50  30  30  20
West El Paso Metro       70  87  69  88 /  40  30  10  10
Dell City                64  86  61  89 /  50  30   0  10
Fort Hancock             69  87  66  90 /  60  60  10  10
Loma Linda               62  80  61  82 /  40  40  10  10
Fabens                   68  87  66  89 /  50  30  10  10
Santa Teresa             67  86  66  87 /  50  30  10  10
White Sands HQ           68  87  66  89 /  50  30  20  10
Jornada Range            65  86  64  88 /  50  30  20  10
Hatch                    66  89  65  90 /  50  30  20  10
Columbus                 67  88  66  88 /  60  30  20  10
Orogrande                64  85  61  87 /  40  30  10  10
Mayhill                  52  73  51  76 /  50  60  10  20
Mescalero                51  76  51  78 /  40  50  20  20
Timberon                 50  73  49  75 /  40  50  10  10
Winston                  54  80  54  80 /  50  40  30  20
Hillsboro                60  86  60  87 /  60  40  30  20
Spaceport                64  85  63  86 /  50  30  20  10
Lake Roberts             55  83  54  83 /  60  50  40  40
Hurley                   61  83  60  83 /  60  40  30  20
Cliff                    64  89  63  89 /  50  50  30  30
Mule Creek               60  86  60  85 /  50  50  30  30
Faywood                  62  83  61  83 /  60  40  30  20
Animas                   67  88  66  88 /  50  30  20  20
Hachita                  65  86  64  86 /  50  30  20  10
Antelope Wells           64  85  64  85 /  50  40  20  20
Cloverdale               63  82  62  81 /  50  40  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...Flood Watch through this evening for East Slopes Sacramento
     Mountains Below 7500 Feet-Sacramento Mountains Above 7500
     Feet-Southern Gila Region Highlands/Black Range-West Slopes
     Sacramento Mountains Below 7500 Feet.

&&

FORECASTER...39-Aronson

In the hours before

Special weather statement, Aug 31, 12:44 PM MST, 2 hours 1 minute before
Special Weather Statement
National Weather Service El Paso TX
144 PM MDT Sun Aug 31 2025

NMZ401-426-312015-
Upper Gila River Valley NM-
Southern Gila Region Highlands/Black Range NM-
144 PM MDT Sun Aug 31 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GRANT COUNTY
THROUGH 215 PM MDT...

At 144 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Mule Creek, moving northwest at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mule Creek and Brushy Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3317 10905 3321 10901 3321 10886 3308 10873
      3294 10889 3302 10905
TIME...MOT...LOC 1944Z 135DEG 14KT 3307 10890

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

ZA
Special weather statement, Aug 31, 1:43 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service El Paso TX
243 PM MDT Sun Aug 31 2025

NMZ403-425-426-312130-
Southern Gila Foothills/Mimbres Valley NM-
Southern Gila Region Highlands/Black Range NM-
Central Grant County/Silver City Area NM-
243 PM MDT Sun Aug 31 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL GRANT COUNTY THROUGH 330
PM MDT...

At 242 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pinos Altos. This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Silver City, Pinos Altos, Cobre, Bayard, Hanover, Fierro, North
Hurley, Santa Clara, Fort Bayard, Arenas Valley, Little Walnut
Village, and Ben Lilly Memorial.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3291 10824 3291 10806 3272 10806 3273 10832
TIME...MOT...LOC 2042Z 015DEG 3KT 3284 10818

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DENNHARDT

The radar

The El Paso radar (KEPZ), 181 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

1 dust storm, 1 flash flood. Local standard time, as filed.

Dust Storm, Southwest Desert/Lower Gila River Valley

When
August 31, 2:45 PM MST to 3:15 PM MST
Where
Southwest Desert/Lower Gila River Valley forecast zone
Reported by
Department of Highways
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

A haboob reduced visibilities to an eighth of a mile along Interstate 10 between mile markers 7 and 12. Visibilities of a quarter mile were widespread from Lordsburg to the Arizona State line.

Flash Flood, Hidalgo

When
August 31, 4:08 PM MST to 5:00 PM MST
Where
Hidalgo County, 2.13 mi NNE of Steins to 2.35 mi NW of Mondel
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.247, -108.963

The Emergency Manager reported flash flooding on Interstate 10 westbound where water was running across the lanes.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2025Every state in 2025This day in weather historyWarnings in New Mexico, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290140, 1290141.